California, 2012Winter Storm in California, January 18 to 19, 2012
January 18 to 19, 2012 · NWS EKA · 1 event in 1 county or zone
A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted in road closures and chain restrictions on the higher elevation roads.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted in road closures and chain restrictions on the higher elevation roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 18, 4:47 AM PST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 18, 4:47 AM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
447 AM PST WED JAN 18 2012
.SYNOPSIS...STRONG SOUTHERLY WINDS WILL INCREASE ACROSS HUMBOLDT
AND DEL NORTE COUNTIES TODAY. RAIN WILL SPREAD ACROSS NORTHWESTERN
CALIFORNIA TODAY AND CONTINUE INTO THE WEEKEND. MOUNTAIN SNOWS ARE
EXPECTED INTO THURSDAY.
&&
.SHORT TERM...HAVE MADE FEW CHANGES TO THE ONGOING FORECAST...AS
MUCH OF IT REMAINS ON TRACK. LIGHT TO MODERATE RAINS HAVE BEEN
SPREADING INLAND OVERNIGHT GENERALLY NEAR AND NORTH OF EUREKA. SO
FAR...MAX RAINFALL AMOUNTS HAVE BEEN AROUND ONE HALF INCH OVER THE
HIGHER TERRAIN OF INLAND DEL NORTE COUNTY. HAVE ADJUSTED POPS DOWN
A BIT OVER MENDOCINO COUNTY IN THE 1ST PERIOD AS MOISTURE PLUME
AND COOLER CLOUD TOPS REMAIN N OF THAT AREA. MODELS INDICATE THAT
A SLIGHT UPPER RIDGE WILL CONTINUE OVER THE AREA THRU THE DAY
BEFORE THE MOSTLY ZONAL FLOW BECOMES A BIT MORE TROFFY INTO THU.
THIS SHOULD ALLOW FOR HEAVIEST RAINS TONIGHT AND THU. STORM TOTAL
RAINFALL AMOUNTS ACROSS THE N MOUNTAINS WILL LIKELY EXCEED 10
INCHES. ANOTHER LOCAL RAINFALL MAXIMUM IS LIKELY ALONG S FACING
TERRAIN IN THE KING RANGE DUE TO PERSISTENT S FLOW AND OROGRAPHIC
EFFECTS...BUT HEAVIEST RAINS IN THESE AREAS WILL LIKELY HOLD OFF
UNTIL LATE TODAY OR TONIGHT WHEN MOISTURE PLUME SHIFTS S.
SNOW LEVELS ARE LIKELY A BIT HIGHER THAN PREVIOUSLY FORECAST.
HOWEVER...COLD AIR DOES INDEED LOOK LIKE IT WILL BE DIFFICULT TO
SCOUR OUT OF THE VALLEYS OF TRINITY COUNTY DUE TO THE RELATIVELY
LIGHT S WINDS IN THESE AREAS. AS A RESULT...HAVE KEPT LOWER SNOW
LEVELS IN THESE FAVORED LOCATIONS WITH SNOW AMOUNT FORECASTS
BASICALLY UNCHANGED. SNOW FORECAST IN THESE AREAS WILL BE TRICKY
AND HIGHLY DEPENDENT ON HOW QUICKLY MOISTURE CAN PENETRATE INTO
THESE AREAS AND HOW QUICKLY SNOW LEVELS RISE. THE WINTER WX
ADVISORY AND WARNING ARE BASICALLY UNCHANGED.
HAVE ALSO REISSUED WIND ADVISORY THRU THIS EVENING. LOW-LEVEL
WINDS WILL CONTINUE TO INCREASE ALONG THE REDWOOD COAST WITH GUSTS
OVER 50 MPH POSSIBLE. WINDS FARTHER INLAND WILL BE MUCH LIGHTER.
HOWEVER...GUSTY WINDS ARE STILL LIKELY OVER ELEVATED INLAND AREAS
N OF CAPE MENDOCINO.
.LONG TERM...A SERIES OF STORM SYSTEMS WILL AFFECT THE AREA THRU
THE WEEKEND. APPEARS THAT THERE MAY BE A SMALL BREAK IN THE HEAVY
RAINS EARLY ON FRI WITH A LONGER BREAK SAT NIGHT AND EARLY SUN.
TIMING OF PRECIP BECOMES MORE UNCERTAIN THRU TIME...BUT IT SEEMS
PRUDENT TO KEEP POPS ELEVATED WELL ABOVE CLIMO THRU THE EXTENDED
FCST AS MOISTURE CONTINUES AIMED AT THE N CA AND OR COASTS. MOSTLY
S SFC FLOW WILL CONTINUE THRU THE PERIOD.
&&
.AVIATION...12Z RADAR SHOWS WIDESPREAD RAIN NORTH OF CAPE MENDOCINO.
RAIN WILL INCREASE IN INTENSITY AND SLOWLY OVERSPREAD AREAS SOUTH OF
CAPE MENDOCINO THIS MORNING AS A STORM SYSTEM APPROACHES. EXPECT
MVFR CONDITIONS WITH LOCAL IFR IN HEAVY RAIN AND LOW CEILINGS.
SOUTHERLY WINDS WILL ALSO BE VERY STRONG AS THE PRESSURE GRADIENT
TIGHTENS WITH THE APPROACHING STORM SYSTEM. EXPECT SOUTHERLY WIND
GUSTS ALONG THE REDWOOD COAST TO REACH THE 40-50 KT RANGE, MOST
LIKELY LATE IN THE MORNING AND EARLY AFTERNOON. INLAND LOCATIONS
WILL EXPERIENCE EVEN HIGHER GUSTS OVER THE MOUNTAINOUS TERRAIN.
&&
.MARINE...MINOR CHANGES MADE TO MARINE. SOUTHERLY WINDS HAVE BEGUN
TO INCREASE AS A VERY STRONG STORM SYSTEM APPROACHES THE REGION.
HIGH PRESSURE WILL BUILD IN FROM THE SOUTH AS LOW PRESSURE CROSSES
THROUGH NORTHERN OREGON LATER TODAY. THIS WILL CREATE A TIGHT
PRESSURE GRADIENT, WHICH WILL LEAD TO STRONG GALES AND STORM
CONDITIONS ACROSS THE WATERS THROUGH EARLY THURSDAY MORNING. THE
HIGHEST WINDS WILL BE DURING THE MORNING HOURS TODAY AS THE LOW
ASSOCIATED WITH THIS STORM SYSTEM IS CLOSEST TO US. STORM FORCE
WINDS ARE EXPECTED ACROSS THE NORTHERN OUTER WATERS AND ARE POSSIBLE
FOR THE NORTHERN INNER WATERS. BUOY 27 IS GUSTING TO 45 KT AS OF 12Z
AND THE WINDS WILL ONLY GET STRONGER. SEAS HAVE BEEN A LITTLE SLOW
TO BUILD, BUT WHEN THEY DO THEN LOOKOUT. 12+ HOURS OF STRONG GALES
OVER A LARGE PORTION OF THE WATERS COMBINED WITH SOUTHERLY FETCH
WILL ALLOW SEAS TO RISE TO SOME OF THE HIGHEST HEIGHTS SEEN IN A
WHILE. SWAN CONTINUES TO HAVE A HARD TIME HANDLING THE WAVES OVER
ALL OF THE WATERS SO LEFT THE HEIGHTS UNCHANGED IN THE SHORT TERM
BECAUSE EVERYTHING SEEMS ON TRACK. EXPECT VERY STEEP SHORT PERIOD
WAVES APPROACHING 20 FEET ACROSS LARGE PORTIONS OF THE WATERS WITH
SOME LOCATIONS NORTH OF CAPE MENDOCINO POSSIBLY REACHING 25 TO 30
FEET. WILL NEED TO WATCH THE WIND DIRECTION FOR INNER WATERS. IF THE
WIND DIRECTION IS A LITTLE MORE SOUTHEASTERLY THAN DUE SOUTH THEN
WAVE BUILDING POTENTIALLY WILL BE DRAMATICALLY DECREASED SINCE THE
WINDS WILL BE COMING OFF OF THE LAND, REDUCING THE FETCH. RIGHT NOW
THINGS SEEM TO BE ON TRACK WITH SOUTHERLY WINDS SO LEFT ALL OF THE
WARNINGS UNCHANGED. STORM FORCE WINDS AND STRONG GALES WILL EASE
THIS AFTERNOON AS THE GRADIENT WEAKENS SLIGHTLY. WINDS LOOK TO DROP
BELOW GALE FORCE FOR THE NORTHERN INNER AND SOUTHERN OUTER WATERS
THIS EVENING. HOWEVER, DECIDED TO LEAVE THE GALE WARNINGS UP IN
THESE LOCATIONS DUE TO THE HAZARDOUS SEAS AND BECAUSE GALE FORCE
WINDS ARE EXPECTED AGAIN EARLY THURSDAY MORNING AS ANOTHER FRONT
CROSSES THE WATERS. WINDS WILL LOWER THURSDAY AS THE PRESSURE
GRADIENT WEAKENS. HOWEVER, W SWELL WILL BUILD TONIGHT AND STAY
ELEVATED INTO THE WEEKEND. FOCUS THEN SHIFTS TO THE GULF OF ALASKA
WHERE A POWERFUL LOW WILL GENERATE A LARGE SWELL THAT WILL BEGIN TO
IMPACT THE WATERS OVER THE WEEKEND. 20 FT SWELL IS NOT OUT OF THE
QUESTION. HAD TO TINKER WITH THE GRIDS IN THE LONG TERM TO SHOW THIS
SWELL BECAUSE SWAN DID NOT CAPTURE IT TOO WELL. IT'S STILL TOO EARLY
TO KNOW FOR SURE IF 20 FT IS EXPECTED, BUT IT WILL NEED TO BE
WATCHED. HOWEVER, 20 FT DOESN'T SEEM SO BAD CONSIDERING SOME
PORTIONS OF THE WATERS MAY GET UP TO 30 FT TODAY.
&&
.HYDROLOGY...MOST RIVERS ARE EXPECTED TO RISE RAPIDLY IN RESPONSE
TO HEAVY RAINFALL OVER THE NEXT 48 HRS. MANY RIVERS ARE FCST TO
APPROACH OR EXCEED ACTION STAGE WITH A FEW RIVERS POSSIBLE
REACHING FLOOD STAGE. ADDITIONALLY...SMALL STREAMS MAY EXCEED
THEIR BANKS AND FLOOD SMALL ROADS IN LOW LYING AREAS. CONTINUED
FEED OF TROPICAL MOISTURE WILL KEEP RIVER LEVELS ELEVATED INTO
NEXT WEEK.
&&
COASTAL FLOODING...HAVE CONTINUED THE COASTAL FLOOD ADVISORY FOR
THE REDWOOD COAST. TIDES ARE STILL RUNNING NEAR PREDICTED
ASTRONOMICAL LEVELS...AND LEVELS WOULD HAVE TO REACH ABOUT 1 FT
ABOVE ASTRO LEVELS FOR FLOODING IMPACTS. ASTRO TIDES WILL CONTINUE
TO RISE THRU THE NEXT FEW DAYS...SO WILL NEED TO CONTINUE TO
MONITOR AS S TO SW WINDS ARE FORECAST TO PERSIST.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING
CAZ001.
COASTAL FLOOD ADVISORY UNTIL 9 AM PST THIS MORNING CAZ001.
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2000
FEET FOR THE CAZ003.
WINTER STORM WARNING UNTIL 10 AM PST THURSDAY ABOVE 2000 FEET
FOR THE CAZ004.
NORTHWEST CALIFORNIA COASTAL WATERS...GALE WARNING UNTIL 9 AM PST
THURSDAY PZZ450-475.
STORM WARNING UNTIL 3 PM PST THIS AFTERNOON PZZ470.
SMALL CRAFT ADVISORY UNTIL 2 PM PST THIS AFTERNOON PZZ455.
GALE WARNING FROM 2 PM THIS AFTERNOON TO 9 AM PST THURSDAY
PZZ455.
&&
VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOVHazardous weather outlook, Jan 18, 5:03 AM PST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
503 AM PST WED JAN 18 2012
CAZ001-191315-
REDWOOD COAST-
503 AM PST WED JAN 18 2012
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
RAINFALL WILL INCREASE ACROSS THE AREA TODAY. RAINS MAY CAUSE
RAPID RISES IN RIVERS AND PONDING OF WATER IN LOW-LYING AREAS.
ROCK AND MUD SLIDES ARE POSSIBLE ALONG ROADWAYS.
A WIND ADVISORY IS CURRENTLY IN EFFECT. SUSTAINED WINDS OF 20 TO
35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED FROM LATE THIS MORNING
UNTIL THIS EVENING.
A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT. COASTAL FLOODING
DUE TO A COMBINATION OF HIGH TIDES...HEAVY RAIN AND SOUTHERLY
STORM SURGE IS POSSIBLE ACROSS LOW LYING AREAS SUCH AS KING SALMON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE THREAT OF COASTAL FLOODING MAY CONTINUE THROUGH THE REMAINDER
OF THE WEEK AS TIDES REMAIN HIGH. RIVER LEVELS WILL REMAIN
ELEVATED DUE TO CONTINUED RAINS THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
CAZ003-191315-
NORTH COAST INTERIOR-
503 AM PST WED JAN 18 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. SNOW
ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED ABOVE 2000 FEET.
RAINFALL WILL INCREASE ACROSS LOWER ELEVATIONS TODAY. RAINS MAY
CAUSE RAPID RISES IN RIVERS AND PONDING OF WATER IN LOW-LYING
AREAS. ROCK AND MUD SLIDES ARE POSSIBLE ALONG ROADWAYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
RIVER LEVELS WILL REMAIN ELEVATED DUE TO CONTINUED RAINS THROUGH
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
CAZ002-076-191315-
MENDOCINO COAST-MENDOCINO INTERIOR-
503 AM PST WED JAN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
RAINFALL WILL INCREASE ACROSS THE AREA BY TONIGHT. RAINS MAY CAUSE
RAPID RISES IN RIVERS AND PONDING OF WATER IN LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SIGNIFICANT RAINFALL AMOUNTS ARE EXPECTED ACROSS THE REGION
THROUGH THE END OF THE WEEK. THIS MAY CAUSE RAPID RISES IN RIVERS
AND PONDING OF WATER IN LOW LYING AREAS. ROCK AND MUD SLIDES ARE
POSSIBLE ALONG ROADS AND HIGHWAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
CAZ004-191315-
UPPER TRINITY RIVER-
503 AM PST WED JAN 18 2012
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WARNING IS CURRENTLY IN EFFECT. SNOW ACCUMULATIONS
OF 6 TO 10 INCHES ARE EXPECTED ABOVE 3000 FEET WITH 4 TO 8 INCHES
BETWEEN 2000 AND 3000 FEET. SNOWFALL TOTALS OF 2 FEET ARE POSSIBLE
IN HIGHEST TERRAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE WINTER STORM WARNING WILL CONTINUE THROUGH THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
Winter Storm, Upper Trinity River
- When
- January 18, 8:00 AM PST to January 19, 6:00 AM PST
- Where
- Upper Trinity River forecast zone
- Reported by
- Trained Spotter
Several spotters reported snowfall meeting warning criteria. Chain restrictions were required on some of the main roads and numerous traffic hazards were reported on these roads. One of the main roads had to be closed for an hour due to snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, January 18 to 20, 20122 deaths · 3 events
- Flooding in Oregon, January 18 to 27, 2012$20 million · 16 events
- Avalanche in Colorado, January 18, 20121 death · 1 event
- Winter Storm in Oregon, January 18 to 21, 2012$200,000 · 2 events
- Strong Wind in Vermont, January 18, 2012$98,000 · 16 events
- Winter Storm and Flooding in Utah, January 18 to 20, 2012$150,000 · 6 events
- Extreme Cold in North Dakota, January 18 to 20, 201236 events
- Extreme Cold in Minnesota, January 18 to 19, 201224 events
- Lake-Effect Snow and Cold in Michigan, January 18 to 20, 201221 events
- Extreme Cold in North Dakota, January 18 to 19, 201218 events
- High Wind in Wyoming, January 18 to 19, 201273 kt wind · 15 events
- Extreme Cold in South Dakota, January 18 to 19, 201214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355938.